What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 1, 7:16 PM EST, 59 minutes earlier.
Area forecast discussion, Aug 1, 7:16 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
816 PM EDT Tue Aug 1 2017
.SYNOPSIS...
High pressure will push offshore Thursday. A cold front will
approach from the west on Friday and move through the region on
Saturday. High pressure will build in for the end of the weekend and
into early next week. There is a chance that the cold front to our
south will retreat northward as a warm front on Tuesday.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Scattered shower and tstm activity on the decrease now with the
loss of daytime heating. Several FLS statements and a couple FFW
were issued earlier as the storms were barely moving along.
The FFWs were issued in Carbon and Philadelphia counties of PA
and in NJ the adjacent (to Philadelphia) counties of Burlington
and Camden. Radar was indicating over 2 inch per hour plus rates
with some of the storms. Skies will become mostly clear
overnight after the convective debris clouds diminish.
Tonight... After storms probably die out...Fair. light or calm
wind. Dense fog patches where it rained this afternoon evening
and prime focus is north of I78.
Forecast basis was 50 50 blended 12z/1 GFS/NAM MOS guidance.
Lows tonight 1 to 7 degrees above normal.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Leftover boundary reemerges near I80 in the afternoon and
probably forces increased convection as compared to this
afternoon. TT in the lower 50s combined with increased 0-6Km
shear...still only 25 kt, but possibly enough to allow not only
slow moving gully washers in 1.5" PWAT (see NAM for max qpf
bullseye- am not seeing convective qpf be much greater than
what the nam is advertising...ie when i see NAM qpf bullseye, I
sort of know what to expect on max qpf though placement or
timing might be in error), but also isolated small hailers and
G35-40kt.
So...a very warm humid day with more skycover than we had today.
Max temps temps 1 to 6F above normal.
FCST basis: 12z/1 GFS/NAM 50 50 blended MOS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Overview...The period starts with surface high pressure still in
control and an approaching cold front across the Great Lakes. The
front is expected to slow on Thursday as low pressure spins up over
the Upper Mississippi River. This low will slowly track into the
Great Lakes region Thursday night into Friday and pull a cold front
across the Ohio Valley. The low will move northeast into Quebec
Friday night and by daybreak Saturday, the cold front will be
knocking on our door. As of now, the cold front will move through
Saturday. The front will be well offshore on Sunday with high
pressure building in across the region. Surface high pressure is
forecast to remain in control on Monday and Tuesday. But the
question is how far the cold front will retreat northward as a warm
front. This will directly affect our sensible weather.
Temperatures...For comparison, normals for PHL are 87 and 69 at the
start of the period. Temperatures will be slightly above normal on
Thursday and Friday, near normal on Saturday, and below normal
behind the cold front Sunday into Monday. Tuesday looks to be at or
below normal, but is dependent on what happens with the retreating
warm front.
Precipitation...A chance of showers and thunderstorms exists
Wednesday night, mainly north and west of the PA Turnpike. That area
will expand south and east on Thursday into the coastal plain. POPS,
once again, will be highest north of the PA Turnpike. The chance of
showers and Thunderstorms will persist through Friday and Saturday
as just about everywhere is fair game for convection with the
approach and passage of the cold front. Attm, we'll dry things
out Saturday night and hope to salvage a nice, precipitation-
free Sunday. Low confidence on Monday and Tuesday at this point.
Precipitation chances will be dependent on the return of the
possible warm front.
Winds...Benign winds are expected throughout the forecast period,
except in the vicinity of any thunderstorms. The seabreeze should
penetrate inland on Thursday and Friday, be more localized Saturday,
and return inland Sunday through Tuesday.
Impacts...Outside of some isolated to scattered stronger
thunderstorms associated with the approaching cold front (wind and
brief heavy rain), the probability for widespread hazardous weather
is rather low.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Tonight...VFR. Light wind. Patchy MVFR fog may develop after 06Z
mostly outside of the urban corridor. At this point, the TAF
sites with the highest risk of fog development are KABE, KRDG,
and KMIV. LIFR fog probable near I-80 later tonight where it
rained this afternoon. Also, probably KPNE where some rain
occurred earlier.
Wednesday...VFR. Light south to southwest flow. Scattered mostly
afternoon/evening thunderstorms are expected sub-VFR conditions
possible, mainly from KPHL and points north and west. Heavy rain
and wind gust 35 kt possible and possibly small hail, especially
near I-78.
Outlook...
Wednesday night through Friday...Mainly VFR. Southeast to south
winds around 10 kts or less, except 10 to 15 kts on Thursday and
Friday. A chance for afternoon/evening showers or thunderstorms each
day with sub-VFR conditions possible, mainly from KPHL and points
north and west on Wednesday evening and Thursday and expanding
across all terminals on Friday. Early morning fog possible Thursday
and Friday at our climatologically favored sites.
Saturday...VFR, but with more widespread MVFR conditions expected in
showers and thunderstorms. Winds will start from the southwest and
end the day with west or northwest. General speeds will be in the 10
to 15 kt range. Stronger gusts possible in the vicinity of
thunderstorms.
&&
.MARINE...
Winds and seas will stay below small craft advisory conditions
through Wednesday. A few gusts around 15 kt are possible this
afternoon across the northern NJ Atlantic coastal waters.
Outlook...
Wednesday night through Friday morning...Sub-SCA conditions are
expected to continue through this period.
Friday afternoon through Friday night...Sub-SCA conditions. But
winds could approach 20 kts across the near-shore waters off of
northern Ocean and Monmouth counties during the afternoon and
evening hours as the NY Bight jet fires up. Seas will respond.
Saturday...Sub-SCA conditions are expected. Southwest winds to start
the day and west to northwest to finish. General speeds are forecast
to be 20 kts or less with the frontal passage, but higher gusts
possible in and near thunderstorms.
Sunday...Sub-SCA conditions expected. West to northwest winds 15 kts
or less.
Rip Currents...
Low risk through Wednesday Again LOW does not mean NO risk. SE swell
of 1-2 ft at 8 seconds should persist with again a southerly afternoon
wind flow, maybe slightly stronger than that of this afternoon, but
still not imposing.
Long range: unclear at this time when we'll get back to a
moderate or greater risk for the formation of dangerous rip
currents.
AWARENESS:
We cannot overemphasize the danger of swimming alone, at
unguarded areas. Too risky, especially for weaker swimmers.
Many of us may overestimate our swimming ability. Additionally,
often bystanders are weaker and cannot save a distressed swimmer,
especially without a flotation device. This is what lifeguards
are about...your safety, and rescues if within their sight.
One other note: On-going developing UDEL research finds that
surf zone injuries caused by unexpected wave related faceplants
onto the beach are significant (wave knock down onto the hard
beach floor). We dont often hear about these...but some of these
injuries can be a lifetime disability...spinal cord. The point:
When leaving the surf zone for the beach blanket- chair...dont
turn your back completely to the water. Edge out with an eye on
the waves still crashing behind you.
It appears in this UDEL research that steep reflective beaches
promotes unexpected wave injuries. Percent of injuries ...
wading 40%
body surfing 26%
body boarding 21%
Twice as many males as females are injured...and interestingly
enough there is a 6 to 1 ratio of inland beach visitors being
injured as compared to the locals.
The ocean is a playland but the power of water needs respect.
Thank you for reading.
&&
.CLIMATE...
The July CLM's were run and posted at 443AM and no surprises
from what was posted the last several days.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...Kruzdlo
Near Term...Drag/PO
Short Term...Drag
Long Term...Kruzdlo
Aviation...Drag/Kruzdlo/PO
Marine...Drag/Kruzdlo
Climate...
Hazardous weather outlook, Aug 1, 2:12 PM EST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
312 PM EDT Tue Aug 1 2017
NJZ001-007>010-012-015-PAZ054-055-060>062-101>106-021915-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
312 PM EDT Tue Aug 1 2017
This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Localized flooding is possible this afternoon into this evening, due
to thunderstorms, especially north of the I-78 corridor.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Localized flooding is possible Wednesday afternoon and evening, due
to thunderstorms, especially north of the I-78 corridor. Otherwise, the
probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ001>003-MDZ008-012-015-019-020-NJZ013-016>023-027-PAZ070-071-
021915-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Western Monmouth-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Delaware-Philadelphia-
312 PM EDT Tue Aug 1 2017
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey and southeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ004-NJZ014-024>026-021915-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
312 PM EDT Tue Aug 1 2017
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-431-450>455-021915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
312 PM EDT Tue Aug 1 2017
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 5:20 PM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
620 PM EDT TUE AUG 1 2017
PAZ060-012300-
Berks-
620 PM EDT TUE AUG 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKS COUNTY...
At 620 PM EDT, a strong thunderstorm was located over Fleetwood, or
10 miles northeast of Reading, moving southeast at 15 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Kutztown, Fleetwood and Lyons.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4046 7593 4056 7578 4043 7568 4036 7584
TIME...MOT...LOC 2220Z 319DEG 11KT 4045 7581
MPS
Local storm report, Aug 1, 5:45 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
645 PM EDT TUE AUG 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HEAVY RAIN WEATHERLY 40.94N 75.82W
08/01/2017 M2.27 INCH CARBON PA MESONET
VIA WUNDERGROUND
&&
EVENT NUMBER PHI1701309
WDSpecial weather statement, Aug 1, 5:52 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
652 PM EDT TUE AUG 1 2017
PAZ060-012330-
Berks-
652 PM EDT TUE AUG 1 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERKS COUNTY...
At 652 PM EDT, a strong thunderstorm was located near Birdsboro, or
near Reading. The storm is nearly stationary.
Locations impacted include...
Birdsboro, Mount Penn, St. Lawrence, Lorane and Reiffton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4032 7590 4039 7583 4035 7570 4023 7584
TIME...MOT...LOC 2252Z 296DEG 3KT 4033 7583
MPS
Local storm report, Aug 1, 5:54 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
654 PM EDT TUE AUG 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HEAVY RAIN RIVERTON 40.01N 75.01W
08/01/2017 M1.56 INCH BURLINGTON NJ MESONET
WUNDERGROUND NEAR RIVERTON 525-650P
&&
EVENT NUMBER PHI1701310
WDLocal storm report, Aug 1, 6:27 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
727 PM EDT TUE AUG 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HEAVY RAIN WEATHERLY 40.94N 75.82W
08/01/2017 M2.41 INCH CARBON PA MESONET
1.81 IN 1 HR ENDING 654P. WUNDERGROUND
&&
EVENT NUMBER PHI1701311
WDLocal storm report, Aug 1, 6:28 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
728 PM EDT TUE AUG 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HEAVY RAIN RIVERTON 40.01N 75.01W
08/01/2017 M1.56 INCH BURLINGTON NJ MESONET
WUNDERGROUND NEAR RIVERTON 525-650P
0725 PM HEAVY RAIN WEATHERLY 40.94N 75.82W
08/01/2017 M2.41 INCH CARBON PA MESONET
1.81 IN 1 HR ENDING 654P. WUNDERGROUND
&&
EVENT NUMBER PHI1701310 PHI1701311
WD